MAUDE Adverse Event Report: ARTHREX, INC. HUMERAL INSERT S/36 +6 TO FIT IN 36 CUP; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

ARTHREX, INC. HUMERAL INSERT S/36 +6 TO FIT IN 36 CUP; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Model Number HUMERAL INSERT S/36 +6 TO FIT IN 36 CUP
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Toxicity (2333)
Date of Event 07/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed.The returned ar-9503s-06 met all as-received specifications.This device was identified to be concomitant to the glenosphere.Visual evaluation revealed that a groove approximately 2.85mm deep was present along the rim of the cup.A witness mark consistent with damage caused during the removal process was observed to be present on the cup approximately 180° from the aforementioned groove.Some poly wear was noted upon inspection.The most likely cause(s) of this event include non-compliance to the post-op protocol, or post-op trauma to the surgical site.Per device directions for use, until bone healing is complete, fixation given with this device should be considered as temporary and may not withstand weight bearing or other unsupported stress.
 
Event or Problem Description
It was reported by the sales rep that there was a revision of a right total shoulder case on (b)(6) 2018.The original date of surgery was (b)(6) 2015.The revision was due to limited range of motion and pain.Seven devices were removed from the patient; there was proximal metalosis in the shoulder joint and the glenosphere had disassociated from the baseplate.The following arthrex replacement devices were implanted: ar-9504l-04, univers reverse glenosphere, lot 170142415; ar-9502f-42cpc, univers reverse suturecup, lot 170117105; and ar-9503l-06, univers reverse humeral insert, lot 170170513.Additional information obtained (b)(6) 2018: sales rep has confirmed that his original report stating 7 devices were explanted was incorrect.Only the following three devices were explanted: ar-9503s-06 humeral insert (lot 2601221201), ar-9502-36cpc cup (lot 2501407907) and ar-9504s-04 glenosphere (lot 2501346003).All three devices are being returned to arthrex for evaluation.According to the medical records during the revision surgery the surgeon discovered the glenosphere to be completely disassociated from the baseplate.The surgeon also noted a significant amount of wear on the inferior aspect of the humeral poly insert.The glenosphere, humeral insert and humeral cup were removed.The surgeon assessed the baseplate and stem and decided that they were stable and not otherwise disrupted.The surgeon then decided to replace the worn components that were removed with new components and chose to increase the size of the glenosphere cup and insert from a 36 to a 42 for added stability.
 
Additional Manufacturer Narrative
Complaint confirmed.Returned ar-9503s-06 met all as-received specifications.Device was identified to be concomitant to the glenosphere.Visual evaluation revealed groove approximately 2.85mm deep present along the rim of cup.Witness mark consistent with damage caused during removal process was observed/present on cup approximately 180° from aforementioned groove.Some poly wear noted upon inspection.The glenosphere used for this surgery was not compatible with the baseplate.Arthrex¿s surgical technique guide provides a compatibility matrix which identifies the acceptable baseplate and glenosphere coupling and notes that the medium baseplate (ar-9120-02) is not compatible with a size 36 +4 glenosphere (ar-9504s-04).Arthrex¿s directions for use states that proper selection and placement of the implant are important considerations in the successful utilization of this device.Premature loosening and complications can occur with an unsuitable selection of the implant size.
 
Event or Problem Description
It was reported by the sales rep that there was a revision of a right total shoulder case on (b)(6) 2018.The original date of surgery was on (b)(6) 2015.The revision was due to limited range of motion and pain.Seven devices were removed from the patient; there was proximal metalosis in the shoulder joint and the glenosphere had disassociated from the baseplate.The following arthrex replacement devices were implanted: ar-9504l-04, univers reverse glenosphere, lot: 170142415; ar-9502f-42cpc, univers reverse suturecup, lot: 170117105; and ar-9503l-06, univers reverse humeral insert, lot: 170170513.Additional information obtained 11/8/2018: sales rep has confirmed that his original report stating 7 devices were explanted was incorrect.Only the following three devices were explanted: ar-9503s-06 humeral insert (lot: 2601221201), ar-9502-36cpc cup (lot: 2501407907) and ar-9504s-04 glenosphere (lot: 2501346003).All three devices are being returned to arthrex for evaluation.According to the medical records during the revision surgery the surgeon discovered the glenosphere to be completely disassociated from the baseplate.The surgeon also noted a significant amount of wear on the inferior aspect of the humeral poly insert.The glenosphere, humeral insert and humeral cup were removed.The surgeon assessed the baseplate and stem and decided that they were stable and not otherwise disrupted.The surgeon then decided to replace the worn components that were removed with new components and chose to increase the size of the glenosphere cup and insert from a 36 to a 42 for added stability.Additional information obtained 1/7/2019: upon further review of the medical records provided by the patient, the glenosphere used for this surgery was not compatible with the baseplate.Arthrex¿s surgical technique guide provides a compatibility matrix which identifies the acceptable baseplate and glenosphere coupling and notes that the medium baseplate (ar-9120-02) is not compatible with a size 36 +4 glenosphere (ar-9504s-04).Arthrex¿s directions for use states that proper selection and placement of the implant are important considerations in the successful utilization of this device and premature loosening and complications can occur with an unsuitable selection of the implant size.

Brand Name
HUMERAL INSERT S/36 +6 TO FIT IN 36 CUP
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8129855
Report Number1220246-2018-00777
Device Sequence Number13515965
Product Code PHX
UDI-Device Identifier00888867061316
UDI-Public00888867061316
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K142863
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2017
Device Model NumberHUMERAL INSERT S/36 +6 TO FIT IN 36 CUP
Device Catalogue NumberAR-9503S-06
Device Lot Number2501221201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR
Patient Weight70